WEDNESDAY, April 18, 2007 (HealthDay News) -- Because they often take several medications at the same time, cancer patients are at high risk for adverse drug interactions, Canadian researchers report.
These adverse events can result in the inactivation of cancer-fighting drugs and can also cause severe harm or even death, the team reported in the April 18 issue of the Journal of the National Cancer Institute.
Many cancer patients take drugs to treat their cancer, along with drugs to treat the side effects of cancer therapies and secondary illnesses, noted researchers at the Princess Margaret Hospital in Toronto.
They had 405 cancer patients fill out a questionnaire about all the medications they'd taken in the previous four weeks. The researchers then used a drug interaction software program to analyze the data and to identify potential drug interactions, ranking them by severity.
The study found that nearly a third of the patients were exposed to at least one potential drug interaction and that there were 276 drug combinations with the potential to interact.
About 77 percent of the interactions were of moderate severity (risk of serious health problems), and about nine percent were of major severity (risk of death). The researchers also found that about eight percent of patients received duplicate medications.
The drugs that most commonly interacted with cancer medications were warfarin (used to prevent blood clots), anti-hypertension drugs, aspirin and anticonvulsants.
"We suggest that patients at high risk ... be routinely screened for potential drug interactions. The development of medication databases and computerized physician medication order entry linked to screening electronic programs could help health professionals to identify dangerous drug combinations and monitor prescriptions of agents with high risks of interactions," the study authors wrote.
The U.S. Food and Drug Administration has more about drug interactions.